Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Nonisothermal dynamic phase transitions


Author: Michael Grinfeld
Journal: Quart. Appl. Math. 47 (1989), 71-84
MSC: Primary 35Q20; Secondary 58F07, 76T05, 80A99
DOI: https://doi.org/10.1090/qam/987896
MathSciNet review: 987896
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this work we prove existence of travelling wave solutions to the Korteweg theory of capillarity regularization of conservation laws governing the motion of a van der Waals fluid. These solutions connect states in different phases and thus can be interpreted as dynamic phase transitions.


References [Enhancements On Off] (What's this?)

  • [1] C. C. Conley, Some abstract properties of the set of invariant sets of a flow, Illinois J. Math. 16 (1972), 663–668. MR 0315686
  • [2] C. Conley and R. Gardner, An application of the generalized Morse index to travelling wave solutions of a competitive reaction-diffusion model, Indiana Univ. Math. J. 33 (1984), no. 3, 319–343. MR 740953, https://doi.org/10.1512/iumj.1984.33.33018
  • [3] C. Conley and Joel Smoller, Isolated invariant sets of parameterized systems of differential equations, The structure of attractors in dynamical systems (Proc. Conf., North Dakota State Univ., Fargo, N.D., 1977) Lecture Notes in Math., vol. 668, Springer, Berlin, 1978, pp. 30–47. MR 518546
  • [4] G. Detleff, P. A. Thompson, G. E. A. Meier, and H.-D. Speckmann, An experimental study of liquefaction shock waves, J. Fluid Mech. 95, 279-304 (1979)
  • [5] M. Grinfeld, Topological techniques in dynamic phase transitions, Ph.D. Thesis, Rensselaer Polytechnic Institute, Troy, N.Y. (1986)
  • [6] Michael Grinfeld, Dynamic phase transitions: existence of “cavitation” waves, Proc. Roy. Soc. Edinburgh Sect. A 107 (1987), no. 1-2, 153–163. MR 918899, https://doi.org/10.1017/S0308210500029413
  • [7] M. Slemrod, Admissibility criteria for propagating phase boundaries in a van der Waals fluid, Arch. Rational Mech. Anal. 81 (1983), no. 4, 301–315. MR 683192, https://doi.org/10.1007/BF00250857
  • [8] M. Slemrod, Dynamics of first order phase transitions, Phase transformations and material instabilities in solids (Madison, Wis., 1983) Publ. Math. Res. Center Univ. Wisconsin, vol. 52, Academic Press, Orlando, FL, 1984, pp. 163–203. MR 802225
  • [9] M. Slemrod, Dynamic phase transitions in a van der Waals fluid, J. Differential Equations 52 (1984), no. 1, 1–23. MR 737959, https://doi.org/10.1016/0022-0396(84)90130-X
  • [10] Joel Smoller, Shock waves and reaction-diffusion equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 258, Springer-Verlag, New York-Berlin, 1983. MR 688146

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35Q20, 58F07, 76T05, 80A99

Retrieve articles in all journals with MSC: 35Q20, 58F07, 76T05, 80A99


Additional Information

DOI: https://doi.org/10.1090/qam/987896
Article copyright: © Copyright 1989 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website